Does Hepatitis affect the fingernails?
Can hepatitis C damage your fingernails at all? I think I was exposed to hepatitis last year, and I haven't gotten tested for it yet.. But I did notice that my fingernails are getting really flaky and soft. I'm having some other problems, too, but this is the most noticeable.
Hepatitis of any kind can be a serious health condition. If there is any concern that you may have been exposed to the virus, it is a good idea to see a primary care physician who can take a thorough history and perform an examination and any necessary blood testing. After diagnosis, hepatitis and its complications are managed by a hepatologist. The liver is the organ most affected by the Hepatitis C virus. When functioning normally, the liver is responsible for metabolizing many of the compounds we are exposed to in the environment. It also produces many of the proteins found in the blood. If levels of a certain protein manufactured by the liver drop too low, as can happen with liver disease, white lines in the nails can be seen. In addition, since nails are partially made out of protein themselves, without normal liver function it can be possible for nails to become yellowish, discolored, or with otherwise abnormal texture. However, while nail changes can be a sign of other health conditions, there are many things that can cause abnormalities in nail shape, color, and texture. It is important to put nail changes in context with the rest of a person's medical history and physical exam. For this reason, any concern about nail changes should be discussed with a physician.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.